Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Twin Cities, MN

July 29, 2006Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 29, 2006, 2:27 AM CDT for Morrison County, Todd County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 2:27 AM CDT (07:27 UTC)
Expired
Jul 29, 2006, 3:30 AM CDT
In force
63 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4349 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 290726
SVRMPX
MNC097-153-290830-
/O.NEW.KMPX.SV.W.0137.060729T0727Z-060729T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA...
  MORRISON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 330 AM CDT

* AT 216 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
  MILES NORTH OF RANDALL TO EAGLE BEND...AND MOVING SOUTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RANDALL...
  LONG PRAIRIE...
  LITTLE FALLS...
  PIERZ...

LAT...LON 4629 9440 4620 9514 4582 9496 4582 9376

$$
JPR
2 follow-up statements
000 
WWUS53 KMPX 290756
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 AM CDT SAT JUL 29 2006

MNC097-153-290830-
/O.CON.KMPX.SV.W.0137.000000T0000Z-060729T0830Z/
TODD MN-MORRISON MN-
257 AM CDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MORRISON AND TODD COUNTIES...

AT 231 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWERVILLE TO 18 MILES NORTH OF HARDING...AND MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RANDALL...PIERZ...LONG
PRAIRIE...LITTLE FALLS...EAGLE BEND...CLARISSA AND BROWERVILLE.

LAT...LON 4621 9449 4620 9514 4582 9496 4582 9376
      4611 9385

$$

JPR
000 
WWUS53 KMPX 290825
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CDT SAT JUL 29 2006

MNC097-153-290832-
/O.EXP.KMPX.SV.W.0137.000000T0000Z-060729T0830Z/
TODD MN-MORRISON MN-
322 AM CDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR MORRISON AND TODD COUNTIES
EXPIRES AT 330 AM CDT...

SEVERE STORMS HAVE MOVED OUT MOVED OUT OF THE AREA...BUT MORE 
THUNDERSTORMS MAY MOVE IN FROM THE WEST. THEY DO NOT APPEAR SEVERE 
AT THIS TIME.  

A WIND GUST OF 54 MPH WAS REPORTED AT LASTRUP AT 255 AM.


LAT...LON 4621 9449 4620 9514 4582 9496 4582 9376
      4611 9385

$$
JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:35 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 28, 9:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT FRI JUL 28 2006

.UPDATE...
SURFACE BOUNDARY OVER NW WISCONSIN INTO CENTRAL MINNESOTA HAS NOT
MOVED MUCH THIS EVENING. CONTINUED WARM/THETA E ADVECTION INTO
BOUNDARY OVER NORTHWEST WISCONSIN MAINTAINING CONVECTION.
PRECIPITABLE WATER ON KMPX SOUNDING AT 1.9 INCHES...AND GOES
SOUNDER ALSO SHOWING A MAX OF OF SAME OVER MPX AND SOUTHEAST
MINNESOTA. ELEVATED CONVECTION OVER NORTH DAKOTA IN AREA OF VERY
STRONG MID LEVEL WARM ADVECTION. RUC...AT LEAST THROUGH 04Z
CARRIES THIS PATTERN MAINLY INTO NORTHERN MINNESOTA BUT IT WILL BE
A CLOSE CALL. 850 MB MOISTURE CONVERGENCE ALSO CARRIES INTO
NORTHERN MINNESOTA. WILL HAVE TO WATCH CLOSELY FOR A FLOOD THREAT
AS WELL AS SVR..IF DEVELOPMENT OVER ND TAKES A TURN AND HEADS
SOUTHEAST BEFORE MAX LIFT SURGES NORTHEAST INTO NW MN.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI JUL 28 2006/

DISCUSSION...
MULTIPLE CONCERNS IN THE SHORT TERM. FIRST WILL BE THE THREAT OF
SEVERE STORMS EARLY TONIGHT OVER EAST CENTRAL MN AND WEST CENTRAL
WI AS A COOL FRONT TO OUR NORTH SAGS SOUTHEAST. EXPECT STORMS TO
DEVELOP IN THE NEXT HOUR FROM NEAR DLH TO AIT IN THE VICINITY OF
THE FRONTAL BOUNDARY. SHEAR VALUES WOULD SUPPORT SEVERE STORMS IN
THE AFOREMENTIONED AREA. MORE STORMS EXPECTED LATE TONIGHT OVER
NORTHERN MN AHEAD OF A STRONGER SHORT WAVE. EXPECT THE ACTIVITY TO
SPREAD SOUTHEAST ACROSS WEST CENTRAL WI SATURDAY MORNING. FRONTAL
BOUNDARY NEARLY STATIONARY TOMORROW FROM NW TO SE TO THE NORTH AND
EAST OF MSP. THIS SHOULD KEEP CENTRAL MN AND WEST CENTRAL WI FROM
NEEDING A HEAT ADVISORY. HEAT ADVISORY STILL FINE FOR HENNEPIN AND
RAMSEY COUNTIES. ANOTHER HEAT ADVISORY LIKELY FOR SOUTH CENTRAL
MN. BOUNDARY BEGINS MOVING NORTHEAST OF THE REGION SATURDAY NIGHT
WITH THE WARMEST AIR SPREADING OVER SUNDAY INTO MONDAY. EXCESSIVE
HEAT WARNING MAY BE NEEDED FOR HENNEPIN AND RAMSEY COUNTIES AND
CURRENT WATCH IN EFFECT LEADS INTO IT WELL. WILL HAVE HIGHS NEAR
100 BOTH SUNDAY AND MONDAY.

LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
AXIS OF IMPRESSIVE UPPER RIDGE LOOKS LIKE IT WILL SHIFT TO OUR EAST
PRIOR TO MONDAY NIGHT...AND SOME COOLING SHOULD TAKE PLACE AS FRONT
WILL BE ABLE TO SNEAK THROUGH CWA. BUT SW/NE ORIENTATION DOES MEAN
THAT FRONT MAY STALL JUST TO OUR SOUTHEAST. SLOWING FRONT MEANS THAT
FRM/MSP/RPD AND POINTS SE MAY REACH THE LOWER OR EVEN MIDDLE 90S
TUESDAY... AND NOT COOL OFF UNTIL TUESDAY NIGHT OR WEDNESDAY. GFS
AND ECMWF BOTH INDICATE ANOTHER SHORT WAVE IN THE SW FLOW...ALONG
WITH SFC DEVELOPMENT IN THE CENTRAL PLAINS HEADING NEWD. THIS COULD
RESULT IN RAIN TUESDAY INTO WEDNESDAY...ESPECIALLY FROM SC MN INTO
WC WISC. WILL NEED TO WATCH FOR POSSIBILITY THAT TEMPS WILL BE
COOLER THAN FORECAST IF RAIN DOES BECOME MORE LIKELY. ONCE THAT
SYSTEM GOES BY DURING MIDWEEK...DRY AND NICELY COOLER FOR LATE IN
THE WEEK.

MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-ISANTI-KANABEC-KANDIYOHI-LAC QUI
     PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
     NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
     STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-
     WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).

     HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX
     COUNTY(IES).

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

99/99
Hazardous weather outlook, Jul 28, 8:31 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT FRI JUL 28 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
831 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WEST
CENTRAL WISCONSIN AND FOR A PORTION OF MINNESOTA...GENERALLY NORTH
OF A LINE FROM APPLETON TO ST PAUL. THE PRIMARY THREATS FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATE IN THE OVERNIGHT
HOURS. A STATIONARY FRONT DRAPED ACROSS THE DAKOTAS AND CENTRAL
MINNESOTA WILL TRIGGER THUNDERSTORM DEVELOPMENT DURING THE
OVERNIGHT HOURS. THESE ARE EXPECTED TO TRAVERSE EAST AND MAY
IMPACT MINNESOTA PORTIONS OF THE OUTLOOK AREA BY 100 AM. WITH
EVENING THUNDERSTORMS IN NORTHWEST WISONCSIN...THE THREAT WILL
LAST FOR THE ENTIRE NIGHT FOR WISCONSIN COUNTIES IN THE OUTLOOK
AREA.

IN ADDITION...LOW TEMPERATURES WILL NOT FALL MUCH IN AND AROUND
THE TWIN CITIES TONIGHT. WITH LITTLE REPRIEVE FROM THE HEAT...A
HEAT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SEE THE LATEST
NPW PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT AND HUMIDITY WILL PERSIST THROUGH MONDAY...WITH
TEMPERATURES WARMING INTO THE MID AND UPPER 90S...MAYBE EVEN 100.
HEAT INDICES ARE EXPECTED TO EXCEED TRIPLE DIGITS...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND CENTRAL MINNESOTA...POSSIBLY
REACHING 110 DEGREES ACROSS PORTIONS OF SOUTHERN MINNESOTA ON
SUNDAY. THE HEAT ADVISORY FOR HENNEPIN AND RAMSEY COUNTIES WILL
PERSIST THROUGH SATURDAY NIGHT...AND AN EXCESSIVE HEAT WATCH IS
IN EFFECT FOR THE SAME AREA FROM SUNDAY MORNING THROUGH MONDAY
NIGHT. IT IS QUITE POSSIBLE THAT THE HEAT ADVISORY MAY NEED TO BE
EXPANDED ACROSS THE ENTIRE REGION.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS...SOME OF WHICH
MAY BE SEVERE...WILL BE POSSIBLE ALONG A FRONTAL BOUNDARY ON
SATURDAY AFTERNOON AND SATURDAY NIGHT...MAINLY ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS. ADDITIONAL CHANCES OF SEVERE
THUNDERSTORMS WILL ENTER THE FORECAST DURING THE MIDDLE OF NEXT
WEEK. CONTINUE TO MONITOR FORECASTS AND OUTLOOKS FOR DETAILS ON
THESE MIDWEEK SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN WEST CENTRAL WISCONSIN
DURING TONIGHT. ACTIVATION MAY ALSO BE NEEDED IN CENTRAL
MINNESOTA...NAMELY AFTER 100 AM.

MTF/TDK

In the hours before

Local storm report, Jul 29, 12:08 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 AM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             8 N BRUCE               45.57N 91.27W
07/29/2006  E0.88 INCH       RUSK               WI   LAW ENFORCEMENT

&&

MTF
Special weather statement, Jul 29, 2:12 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 AM CDT SAT JUL 29 2006

MNZ042-043-290815-
MORRISON-TODD-
212 AM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR TODD AND MORRISON COUNTIES UNTIL 315
AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MOTLEY TO 7 MILES WEST OF EAGLE BEND...AND MOVING SOUTHEAST AT 30
MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN NORTHERN MORRISON AND TODD COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:14 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.